Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Missoula, MT

August 8, 2021Deer Lodge County, Silver Bow County, Montana

NWS Missoula, MT issued this special weather statement at Aug 8, 2021, 1:37 PM MDT for Deer Lodge County, Silver Bow County, Montana. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2021, 1:37 PM MDT (19:37 UTC)
Expired
Aug 8, 2021, 2:30 PM MDT
In force
53 min
Issued by
NWS Missoula, MT
Hail
0.00 in
Wind
50

Counties Deer Lodge County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 142 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 7.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
2411 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

726 
WWUS85 KMSO 081937
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
137 PM MDT Sun Aug 8 2021
 
MTZ006-007-082030-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
137 PM MDT Sun Aug 8 2021

...Strong thunderstorms will impact portions of Deer Lodge,
southeastern Granite, Silver Bow and southeastern Powell Counties
through 230 PM MDT...

At 134 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles northeast of Lincoln to 13 miles
southeast of Conner. Movement was east at 20 mph.

HAZARD...Wind gusts up to 50 mph along with lightning and brief 
         heavy rain. 

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Deer Lodge, Butte, Anaconda, Silver Bow, Walkerville, Galen, Divide,
Warm Springs, Gregson Hot Springs, Garrison, West Valley, Finn, Brock
Creek, Dewey, Fishtrap, Racetrack, Opportunity, Blossburg, Ramsay and
Janney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4576 11250 4563 11268 4576 11279 4581 11300
      4588 11311 4582 11330 4594 11350 4683 11280
      4683 11254 4670 11253 4670 11241 4663 11230
      4642 11231 4633 11246 4633 11253 4624 11260
      4618 11257 4618 11251 4585 11243 4575 11219
TIME...MOT...LOC 1934Z 281DEG 19KT 4709 11245 4578 11395 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 8, 3:02 AM MDT, 10 hours 35 minutes earlier.

Area forecast discussion, Aug 8, 3:02 AM MDT, 10 hours 35 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
302 AM MDT Sun Aug 8 2021

.DISCUSSION...Showers and isolated thunderstorms continue to
expand in coverage in northwest Montana early this morning, and
radar projections maintain a slow southeastward progression of
these showers today. There is still a wide range of rain potential
today due to the showery nature and short duration of
precipitation. North of Highway 12 and Interstate 90 are most
favored for rain amounts over 0.10" and stronger showers have a
50-80% probability of producing over 0.25". Higher rain amounts of
over 0.50" are still expected from the Mission Mountains eastward
to the Continental Divide.

Cooler air behind today's cold front will cause high temperatures
to be around 10-15 degrees cooler than yesterday. Since most of
the region is starting off mild, a gradual decrease in
temperatures is possible. Lemhi County through Southwest Montana
is the exception, where warmth will remain. Once the cold front
reaches Lemhi County and Southwest Montana this afternoon,
thunderstorms and gusty winds are expected, which may be damaging.
A wind advisory is in effect for Lemhi County for this afternoon
and evening.

Snow levels down to around 7500 feet are still possible as the
cold-core of the upcoming low-pressure system passes through
northwest Montana today and tonight. Even though most of the high
terrain is not expected to have snow, cold and wet conditions
should be planned for if venturing into the backcountry. Showers
will wrap around the low-pressure system keeping high chances for
rain north of and including I-90 into tonight.

Monday morning will start off chilly in the higher valleys,
especially if under clear skies. High temperatures on Monday will
be around 10 degrees below average.

High-pressure returns for the rest of the week with a warming
trend each day.

&&

.AVIATION...Showers are filling into northwest Montana in
association with an approaching cold front and a low-pressure
system. Showers will expand southeastward through the morning,
causing lowered cloud cover, obscured terrain, and periods of
reduced visibility. Isolated thunderstorms are also possible.
Gusty winds are expected with a tight pressure gradient from KSMN
to KBTM and southeastward. A wind advisory is in effect for the
afternoon and evening in Lemhi County. The front will pass
through Lemhi County and southwest Montana this afternoon,
producing thunderstorms and the potential for damaging wind.
Showers will wrap around the low and cause lowered ceilings,
obscured terrain, and snow levels down to 7500 feet in northwest
Montana tonight.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning from noon today to 9 PM MDT this evening East
     Beaverhead.

     Red Flag Warning from noon today to 9 PM MDT this evening
     Deerlodge/West Beaverhead.

ID...Wind Advisory from noon today to 9 PM MDT this evening Eastern
     Lemhi County...Western Lemhi County.

&&

In the hours before

Local storm report, Aug 8, 9:58 AM MDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
958 AM MDT SUN AUG 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     HEAVY RAIN       EUREKA                  48.88N 115.05W
08/08/2021  M0.70 INCH       LINCOLN            MT   PUBLIC

            ACCUMULATED OVER 5 HOURS.

&&
Local storm report, Aug 8, 10:00 AM MDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1000 AM MDT SUN AUG 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 AM     HEAVY RAIN       4 NE FINLEY POINT       47.78N 114.00W
08/08/2021  M1.00 INCH       LAKE               MT   NWS EMPLOYEE

            IMET ON BOULDER 2700 FIRE REPORTED THIS
            ACCUMULATION OVER 3 HOURS TIME AT 6000 FEET.

&&
Local storm report, Aug 8, 10:03 AM MDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1003 AM MDT SUN AUG 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 AM     HEAVY RAIN       6 NNE YAAK              48.92N 115.66W
08/08/2021  M1.30 INCH       LINCOLN            MT   MESONET

            MEASURED OVER 5 HOURS TIME VIA YKAM8 (RAWS).

&&
Local storm report, Aug 8, 10:10 AM MDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1010 AM MDT SUN AUG 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 AM     HEAVY RAIN       3 ESE BIGFORK           48.05N 114.00W
08/08/2021  M1.17 INCH       FLATHEAD           MT   MESONET

            MEASURED SINCE 3 AM MDT AND STILL RAINING.
            COLLECTED VIA FW3045 BIGFORK,
            APRSWXNET/CWOP.

&&
Special weather statement, Aug 8, 1:37 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
137 PM MDT Sun Aug 8 2021

MTZ006-007-082030-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
137 PM MDT Sun Aug 8 2021

...Strong thunderstorms will impact portions of Deer Lodge,
southeastern Granite, Silver Bow and southeastern Powell Counties
through 230 PM MDT...

At 134 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles northeast of Lincoln to 13 miles
southeast of Conner. Movement was east at 20 mph.

HAZARD...Wind gusts up to 50 mph along with lightning and brief
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Deer Lodge, Butte, Anaconda, Silver Bow, Walkerville, Galen, Divide,
Warm Springs, Gregson Hot Springs, Garrison, West Valley, Finn, Brock
Creek, Dewey, Fishtrap, Racetrack, Opportunity, Blossburg, Ramsay and
Janney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4576 11250 4563 11268 4576 11279 4581 11300
      4588 11311 4582 11330 4594 11350 4683 11280
      4683 11254 4670 11253 4670 11241 4663 11230
      4642 11231 4633 11246 4633 11253 4624 11260
      4618 11257 4618 11251 4585 11243 4575 11219
TIME...MOT...LOC 1934Z 281DEG 19KT 4709 11245 4578 11395

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 3:09 PM MDTSpecial Weather StatementMSOFlathead51 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.